Nitazenes, these new dangerous synthetic opioids spotted in Europe

Nitazenes, these new dangerous synthetic opioids spotted in France

Super-potent and potentially fatal synthetic opioids have appeared in Europe. Professor Hélène Peyrière, head of the addictovigilance center at Montpellier University Hospital, tells us more about these new drugs.

It is a new drug that is emerging in Europe and which we did not expect, as revealed by Le Parisien of December 10. Reports of the use or sale of nitazenes, synthetic opioids, were detected in 4 French regions in 2023, even causing one death in Montpellier. Compounds that have not been heard of for over half a century.

Products originally tested against pain

We asked Hélène Peyrière, head of the addiction monitoring center at Montpellier University Hospital, to tell us a little more about these nitazenes: “These are synthetic opioids, which therefore act on the same receptors as morphine, and which were tested in the 50s and 60s as a pain medication. But this did not succeed due to an unsatisfactory benefit-risk balance” she begins.

A return in 2019, French cases in 2023

The substances then fall into oblivion. But in 2019, they reappear as recreational drugs this time, in the form of “new synthetic products” NPS. “We can imagine that people have found the formulas of these products, modified their structure and that they resell this on the internet to consumers who are looking for the same effects as those of classic opioids” continues our expert.

In 2023, this drug makes a comeback: a mini cluster of consumption of an etonitazene derivative was discovered last March in Montpellier, causing one death. Another cluster was also discovered this summer in Reunion.

100 to 300 times stronger than morphine

From her addictovigilance center, Hélène Peyrière tries to shed light on this phenomenon: “TheThe problem is that these synthetic products are much more powerful than morphine, 100 to 300 times more powerful. Which means that to have the effect of 100 mg of morphine, you only need 1 mg ofetonitazene”.

The result is increased risks: “Ultimately, this produces the same effects and the same risks as Fentanyl: the danger is directly the risk of overdose with asphyxiation syndrome, and respiratory depression which can lead to death” she explains.

Prevent against the danger of these synthetic drugs

The addictovigilance centers are currently in the phase of additional analyzes to better understand the extent of these synthetic drugs in Europe. But our expert mentions already repetitive signals here and there, to conclude that there is a growing trend.

“What we need above all is to warn people and do prevention, be careful what you take, do not accept such powerful products.” she maintains.

The professor also recalls that there is an antidote which neutralizes the effects of nitazenes: naloxone, forms of which are available in pharmacies, by prescription or not, and in addiction treatment structures. “Users who use opioids should at least know that.”